Pennsylvania, 2021

Hail and Damaging Winds in Pennsylvania, July 13, 2021

July 13, 2021 · NWS PBZ · 43 events in 12 counties and zones

Two waves of severe storms entered the Ohio River Valley on July 13th. The first, was in the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$493,000
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Two waves of severe storms entered the Ohio River Valley on July 13th. The first, was in the early morning hours. Despite the lack of day time heating, instability was available due to warm, moist advection under southwest flow. Vertical wind shear was also available as a trough approached an area of high pressure and a created a pressure gradient.

During the afternoon, warm and unstable conditions prevailed; dew points stayed in the lower 70s. Mean-layer CAPE of 1500-2000 J/kg was able to develop. Due to a gradient between upper high pressure off the east coast and a shortwave trough moving northeast through the Ohio Valley, moderate mid-level flow characterized by 30-40 knots of 0-6km shear prevailed. This allowed storms to organize into multicellular storm clusters and short line segments. Many wind damage reports were received, mainly to trees and power lines, although a few reports of structural damage were also noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 13, 2:16 AM EST, 32 minutes earlier.

Area forecast discussion, Jul 13, 2:16 AM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
316 AM EDT Tue Jul 13 2021

.SYNOPSIS...
Warm and humid conditions will linger through the week along with
daily shower and thunderstorm chances.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Have ramped up PoPs for southern two-thirds of the region early this
morning as a weak shortwave drives several clusters of moderate
convection northwards. Rapid storm motion near 30kts should preclude
flash flooding potential, but these showers and storms continue to be
efficient rain-makers. This convection should wane over the next
several hours.

Upper trough axis across the Midwest will slowly shift eastward today
as a weak sfc low crosses into the Great Lakes. This will lift the
warm frontal boundary even farther north, edging deeper moisture out
of the forecast area. Regardless, daytime heating in the warm sector
should once again support scattered showers and thunderstorms this
afternoon, though overall coverage is likely to be less than previous
days. SPC has maintained a Marginal Risk for severe storms for the
area, given an environment that may marginally support damaging wind
gusts in stronger storms. Afternoon storms will continue to be
efficient rain-makers, but quick storm motion should preclude flash
flooding.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Isolated showers/thunderstorms may linger into the evening and
overnight hours, but loss of daytime heating and waning instability
will suppress more widespread convective activity overnight.

The sharpening upper shortwave trough will cross the area on
Wednesday, aiding shower and thunderstorm development once convective
temps are reached late Weds morning and afternoon. Timing of best
upper support will likely keep the most widespread convection across
PA and WV, with lesser extent farther west into OH. More widespread
rain and cloud cover should ease high temperatures by several degrees
Weds afternoon.

Rain chances will diminish Weds night and Thurs as weak mid-lvl
ridging briefly builds across the region. However, drier conditions
will once again boost high temperatures into the upper 80s for much
of the area.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The next trough will arrive in the Great Lakes/Ohio Valley region by
Friday with a slowly moving cold front eventually crossing on Saturday.
Better rain chances should spread across the area Friday morning and
afternoon in advance of the front, with rain chances lingering for
at least southeast portions of the area into Sunday. Drier weather is
expected Monday as high pressure begins to build across the region.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
Low confidence forecast as current pattern makes it very difficult to
pinpoint when a shower or storm will hit a particular port. The
pattern would dictate a general VFR forecast with CU developing
during daytime heating. Messaging for ra/tsra will have to come once
convection begins to develop, really at any time during the forecast
period.

Surface winds will increase later this morning, with gusts near 20kts
possible into the evening hours.

.Outlook...
Periodic restrictions with showers and storms, mainly during the
afternoon and evening hours, will be possible through the week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 13, 1:39 AM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
239 AM EDT Tue Jul 13 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-140645-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
239 AM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe storms are possible today with the threat for
damaging wind gusts. Storms may also produce briefly heavy downpours
which could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 13, 1:15 AM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
215 AM EDT Tue Jul 13 2021

WVZ004-012-130645-
Marshall-Wetzel-
215 AM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHWESTERN WETZEL AND MARSHALL COUNTIES...

At 215 AM EDT, a strong thunderstorm was located near New
Martinsville, moving northeast at 25 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
New Martinsville...               Cameron...
Rocklick...                       Lynn Camp...
Lone Oak...                       Glen Easton...
Proctor...                        Beelers Station...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 3959 8081 3965 8087 3969 8086 3971 8083
      3974 8086 3996 8060 3989 8052 3975 8052
TIME...MOT...LOC 0615Z 229DEG 23KT 3968 8079
Special weather statement, Jul 13, 2:23 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
323 AM EDT Tue Jul 13 2021

PAZ029-130800-
Washington-
323 AM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT CENTRAL WASHINGTON COUNTY...

At 322 AM EDT, a strong thunderstorm was located near Wolfdale, or
near Washington, moving northeast at 35 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
McMurray...                       Washington...
Canonsburg...                     Cecil-Bishop...
Wolfdale...                       McGovern...
Bentleyville...                   East Washington...
Houston...                        Claysville...
Eighty Four...                    Cokeburg...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 6 and 33.
  Interstate 79 in Pennsylvania between mile markers 27 and 50.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 4014 7996 4001 8034 4016 8046 4034 8019
      4032 8015 4031 8012
TIME...MOT...LOC 0722Z 239DEG 30KT 4012 8035

The radar

The Pittsburgh radar (KPBZ), 21 km away, was scanning. The volume nearest the first event began at 07:47 UTC.

Open the radar archive at this moment

Event by event

41 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Allegheny

When
July 13, 2:48 AM EST
Where
Allegheny County, 0.27 mi N of Etna
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.504, -79.971

Trees and power lines were downed on Wible Run Road at Hillwood Road.

Thunderstorm Wind, Allegheny

When
July 13, 2:58 AM EST
Where
Allegheny County, 1.66 mi SW of Option
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.412, -80.000

Trees and power lines were blown down on Bausman Street.

Thunderstorm Wind, Allegheny

When
July 13, 3:00 AM EST
Where
Allegheny County, 0.76 mi N of Dormont
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.411, -80.031

Power lines were blown down on Banksville Road.

Thunderstorm Wind, Allegheny

When
July 13, 3:00 AM EST
Where
Allegheny County, 1.26 mi ESE of Munhall
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.390, -79.900

Numerous trees were snapped or uprooted, bringing down power lines as well.

Thunderstorm Wind, Washington

When
July 13, 3:04 AM EST
Where
Washington County, 1.05 mi W of Mc Connells Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
40.250, -80.270

In the vicinity of Chartiers, trees and power lines were reported to be blown down.

Thunderstorm Wind, Washington

When
July 13, 3:04 AM EST
Where
Washington County, 0.53 mi E of Cecil
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
40.330, -80.170

Trees and power lines were reportedly blown down in Cecil.

Thunderstorm Wind, Allegheny

When
July 13, 3:05 AM EST
Where
Allegheny County, 0.53 mi E of (Agc)allegheny Co Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.350, -79.920

Thunderstorm Wind, Allegheny

When
July 13, 3:30 AM EST
Where
Allegheny County, 1.42 mi SW of Option
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
State Official
Coordinates
40.414, -79.997

Trees and wires were blown down along Bausman Street.

Thunderstorm Wind, Westmoreland

When
July 13, 3:35 AM EST
Where
Westmoreland County, 0.53 mi E of Export
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
40.420, -79.620

Multiple trees were blown down in the area of Export.

Thunderstorm Wind, Lawrence

When
July 13, 2:16 PM EST
Where
Lawrence County, New Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
41.000, -80.350

Multiple trees and power lines were blown down in town.

Thunderstorm Wind, Mercer

When
July 13, 2:25 PM EST
Where
Mercer County, 1.37 mi NNE of Transfer
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.349, -80.422

A tree was reported to be downed near the intersection of Homer Lane and Colt Road.

Thunderstorm Wind, Lawrence

When
July 13, 2:29 PM EST
Where
Lawrence County, 1.86 mi WSW of Valet
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.111, -80.303

Trees were reported to be blown down on Old Mercer Road.

Thunderstorm Wind, Mercer

When
July 13, 2:34 PM EST
Where
Mercer County, 0.88 mi SW of Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.411, -80.392

In Riverside Park, trees were blown down.

Thunderstorm Wind, Mercer

When
July 13, 2:36 PM EST
Where
Mercer County, 2.01 mi E of Orangeville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
41.332, -80.481

Trees and power lines were reported to be blown down.

Thunderstorm Wind, Mercer

When
July 13, 2:39 PM EST
Where
Mercer County, 1.34 mi ESE of Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.410, -80.358

A tree and wires were blown down on Old Williamson Road near the tractor supply company. The tree was also reported to be on fire.

Thunderstorm Wind, Mercer

When
July 13, 2:40 PM EST
Where
Mercer County, 1.25 mi ENE of London
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.160, -80.130

Several trees and wires were reported to be blown down just west of Grove City.

Thunderstorm Wind, Venango

When
July 13, 3:05 PM EST
Where
Venango County, 1.48 mi NNW of Utica
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.440, -79.960

A few trees were reported to be blown down near Utica.

Thunderstorm Wind, Butler

When
July 13, 3:10 PM EST
Where
Butler County, Hooker
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.000, -79.830

A couple trees were blown down near Route 38.

Thunderstorm Wind, Butler

When
July 13, 3:12 PM EST
Where
Butler County, 0.85 mi WSW of Karns City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.994, -79.734

A tree was reported to be blown down on Hooker Road.

Thunderstorm Wind, Butler

When
July 13, 3:15 PM EST
Where
Butler County, 0.6 mi SSW of Zelienople
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.793, -80.136

On East Beaver Street, trees were reported to be blown down.

Thunderstorm Wind, Venango

When
July 13, 3:15 PM EST
Where
Venango County, 0.52 mi E of Cooperstown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.500, -79.870

A few trees were reported to be down.

Thunderstorm Wind, Armstrong

When
July 13, 3:18 PM EST
Where
Armstrong County, 2.7 mi NNW of Craigsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.885, -79.672

On St. Patrick's Road, trees were reported to be blown down.

Thunderstorm Wind, Armstrong

When
July 13, 3:23 PM EST
Where
Armstrong County, 0.42 mi W of Manorville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.780, -79.538

A tree was reportedly downed on Bunker Hill Road.

Thunderstorm Wind, Clarion

When
July 13, 3:55 PM EST
Where
Clarion County, 0.86 mi SW of Clarion Parker Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.210, -79.380

A tree was blown down on Wood Street.

Thunderstorm Wind, Clarion

When
July 13, 4:01 PM EST
Where
Clarion County, 0.47 mi ENE of Strattanville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
41.203, -79.322

A tree was blown down on Washington Road.

Thunderstorm Wind, Clarion

When
July 13, 4:01 PM EST
Where
Clarion County, 0.33 mi SSE of Hawthorn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.016, -79.278

Route 28 was closed in the area of 217 Brookville Street due to live power lines being downed on to the road.

Thunderstorm Wind, Forest

When
July 13, 4:01 PM EST
Where
Forest County, 0.86 mi SE of East Hickory
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.570, -79.410

A few trees were downed near US Route 62.

Thunderstorm Wind, Forest

When
July 13, 4:02 PM EST
Where
Forest County, 1.03 mi E of Tionesta
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
41.500, -79.450

Trees were reported down around the town of Tionesta.

Thunderstorm Wind, Clarion

When
July 13, 4:04 PM EST
Where
Clarion County, 1.73 mi SW of Shannondale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.060, -79.250

Trees were reported to be downed along Route 28.

Thunderstorm Wind, Indiana

When
July 13, 4:07 PM EST
Where
Indiana County, 1.05 mi W of Uniontown
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
40.700, -78.850

A number of trees were reported to be blown down in the northeastern portion of Indiana County.

Thunderstorm Wind, Forest

When
July 13, 4:19 PM EST
Where
Forest County, 2.9 mi SW of Byromtown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.496, -79.083

On State Route 66, trees were blown down.

Thunderstorm Wind, Jefferson

When
July 13, 4:26 PM EST
Where
Jefferson County, 0.2 mi ENE of Sigel
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.281, -79.116

Trees were blown down on Route 36.

Thunderstorm Wind, Westmoreland

When
July 13, 4:27 PM EST
Where
Westmoreland County, 1.06 mi NW of West Fairfield
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.359, -79.147

Thunderstorm wind threw bricks on to a roof, blew a hot tub cover through a sliding glass door, and knocked down numerous trees along Stiffler Road.

Hail, Indiana

When
July 13, 4:34 PM EST
Where
Indiana County, 2.1 mi SE of Luciusboro
Measured
1 in hail
Reported by
Social Media
Coordinates
40.500, -79.050

Thunderstorm Wind, Indiana

When
July 13, 4:34 PM EST
Where
Indiana County, 2.1 mi SE of Luciusboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
40.500, -79.050

Trees were downed on Route 56 between Brush Valley and Armagh.

Thunderstorm Wind, Washington

When
July 13, 4:51 PM EST
Where
Washington County, 0.17 mi NE of Centerville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.052, -79.968

A tree was downed on Centerville Lane.

Thunderstorm Wind, Indiana

When
July 13, 4:55 PM EST
Where
Indiana County, 1.82 mi NW of Heshbon
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.490, -79.123

Numerous trees were blown down along Rhine Road.

Thunderstorm Wind, Indiana

When
July 13, 5:05 PM EST
Where
Indiana County, 2.97 mi ENE of Brush Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.548, -79.019

Along Route 259, numerous trees were blown down.

Hail, Indiana

When
July 13, 5:10 PM EST
Where
Indiana County, 0.69 mi N of Brush Vly
Measured
0.75 in hail
Reported by
Public
Coordinates
40.540, -79.070

Thunderstorm Wind, Indiana

When
July 13, 5:10 PM EST
Where
Indiana County, 0.69 mi N of Brush Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.540, -79.070

A member of the public reported that trees were snapped on their property.

Thunderstorm Wind, Indiana

When
July 13, 5:10 PM EST
Where
Indiana County, 1.54 mi ENE of Brush Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.535, -79.041

A tree fell through a mobile home along Shaffer Road.

Thunderstorm Wind, Indiana

When
July 13, 5:13 PM EST
Where
Indiana County, 0.69 mi N of Brush Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Social Media
Coordinates
40.540, -79.070

Many trees were reported to be down in Brush Valley.

Thunderstorm Wind, Westmoreland

When
July 13, 5:15 PM EST
Where
Westmoreland County, 1.26 mi ESE of Sweeneys Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.160, -79.780

A tree was downed at Exit 46B of I-70.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972952, 972953, 972954, 972955, 972956, 972957, 972958, 972959, 972960, 972961, 972962, 972963, 972964, 972965, 972966, 972967, 972968, 972969, 972970, 972971, 972972, 972974, 972976, 972977, 972978, 972979, 972981, 972982, 972983, 972985, 972986, 972987, 972988, 972989, 972990, 972991, 972992, 972993, 972994, 972995, and more.